Virginia, 2003

Flash Flooding in Virginia, August 9 to 10, 2003

August 9 to 10, 2003 · NWS RNK · 4 events in 4 counties and zones

Heavy thunderstorm rains flooded and closed the intersection of routes 92 and 631, 2 miles south of Wylliesburg. Thunderstorms also caused flash flooding 3 miles west of Stewartsville.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms from the afternoon of the 9th through the early morning of the 10th produced flash flooding.Heavy thunderstorm rains flooded and closed the intersection of routes 92 and 631, 2 miles south of Wylliesburg. Tinker and Glade creeks flooded in Vinton, closing several roads.Heavy thunderstorm rains caused Walkers Creek to flood over Route 604 in several locations from 1.5 miles south of Bland to 7 miles east of Bland.Thunderstorms also caused flash flooding 3 miles west of Stewartsville. A small stream overflowed its banks, flooding Hardy Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 2:36 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 9, 2:36 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
336 PM EDT SAT AUG 9 2003

WATER VAPOR SHOWING SHORT WAVE MOVING THRU THE REGION KICKING OFF
SCT SHOWERS AND THUNDERSTORMS.  GREENBIER VALLEY AND NW NC MTNS
HAVING THE BEST AREAL COVERAGE THIS AFTN.  OTHER AREAS COVERAGE IS
CURRENTLY SCATTERED AND SHOULD SPREAD IN AREAL COVERAGE LATER THIS
AFTN INTO EARLY EVENING.  THOSE SEEING THUNDERSTORMS THIS AFTN AND
EVENING WILL PROBABLY SEE PERIODS OF HEAVY DOWNPOURS AND LOCALIZE
FLASH FLOODING.  FLASH FLOOD WATCH CONTINUES THIS EVENING FOR THE
FOOTHILL COUNTIES OF VIRGINIA AND NORTH CAROLINA.

PERSISTENT FORECAST CONTINUES WITH UPPER LEVEL TROUGH STATIONARY IN
THE OHIO/TENN VALLEYS.  SFC TROUGH STATIONARY ALONG THE EAST
COAST.  BERMUDA HIGH RELUCTANT TO LET ANYTHING MOVE FOR THE NEXT
SEVERAL DAYS.  THEREFORE...SCATTERED HIT AND MISS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THRU MONDAY.

ONLY A FEW CHANGES TO EARLY PERIOD.  HAVE INCREASED/ADDED POPS TO
SUNDAY NIGHT FOR THE ENTIRE CWA.  GOOD S/WV MOVING THRU THE REGION
LATE SUNDAY AFTN AND INTO MONDAY MORNING.  GFS/ETA AGREE WITH S/WV
BUT DIFFER ON THE AMOUNT OF PCPN OVERNIGHT SUNDAY.  BEST COVERAGE
LOOKS TO BE NW NC MTNS AND ALONG THE BLUE RIDGE IN VA.

EXTENDED...NOT TO MUCH TO CHANGE IN THE EXTENDED WITH UPPER LEVEL
TROUGH REMAINING WEST OF THE AREA THRU TUE.  WEAK FNT TO MOVE THRU
THE REGION TUE NIGHT...THEN POSSIBLY STALLING IN NC.  THEREFORE
ADDED A CHC TO NC/VA BORDER COUNTIES FOR AFTN/EVENING TSRA.
THU...WEAK CAD EVENT TO BRING FLOW TO THE NE/E.  POSSIBLE PCPN ALONG
THE BLUE RIDGE BUT THINKING BEST CHC WILL BE NW NC MTNS/FOOTHILLS.
FRI AND SAT...RETURN FLOW TO BRING AN INCREASE IN CLOUDS WILL LITTLE
TO NO ENERGY TO GENERATE TSRA.  SO FOR NOW...WILL KEEP WEEKEND DRY.
TEMPS NEAR CLIMO AND GUIDANCE TUE/FRI/SAT.  SLIGHTLY COOLER THAN
CLIMO AND GUIDANCE ON WED WITH FRONTAL PASSAGE AND THU WITH WEAK CAD
EVENT THU.

ROA   67  83  67  83 /  70  40  30  40
LYH   67  83  67  82 /  70  40  30  40
DAN   69  85  68  84 /  70  40  30  40
BLF   62  73  62  72 /  70  40  30  40
LWB   59  73  60  71 /  70  40  30  40
BCB   63  79  62  78 /  70  40  40  40
TNB   62  74  62  74 /  70  40  40  40

.RNK...
NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017...
VAZ022>024...VAZ032>035...VAZ043.

WV...NONE.
Hazardous weather outlook, Aug 9, 4:35 AM EST, 11 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE
EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET
REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING.

THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR
TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST
COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN
COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS.

ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN
RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION.

WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT
OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The Roanoke radar (KFCX), 143 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Charlotte

When
August 9, 3:55 PM EST to 5:00 PM EST
Where
Charlotte County, 2 mi S of Wylliesburg
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flash Flood, Bland

When
August 9, 4:35 PM EST to 6:15 PM EST
Where
Bland County, 2 mi S of Bland
Reported by
LAW ENFORCEMENT
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
August 9, 8:45 PM EST to 11:15 PM EST
Where
Bedford County, 3 mi W of Stewartsville
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Flash Flood, Roanoke

When
August 9, 11:55 PM EST to August 10, 2:30 AM EST
Where
Roanoke County, Vinton
Reported by
GENERAL PUBLIC
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332745, 5332746, 5332748, 5332747.